Monatshefte für Mathematik

, Volume 178, Issue 1, pp 39–83 | Cite as

Wild attractors and thermodynamic formalism

Article

Abstract

Fibonacci unimodal maps can have a wild Cantor attractor, and hence be Lebesgue dissipative, depending on the order of the critical point. We present a one-parameter family \(f_\lambda \) of countably piecewise linear unimodal Fibonacci maps in order to study the thermodynamic formalism of dynamics where dissipativity of Lebesgue (and conformal) measure is responsible for phase transitions. We show that for the potential \(\phi _t = -t\log |f'_\lambda |\), there is a unique phase transition at some \(t_1 \leqslant 1\), and the pressure \(P(\phi _t)\) is analytic (with unique equilibrium state) elsewhere. The pressure is majorised by a non-analytic \(C^\infty \) curve (with all derivatives equal to \(0\) at \(t_1 < 1\)) at the emergence of a wild attractor, whereas the phase transition at \(t_1 = 1\) can be of any finite order for those \(\lambda \) for which \(f_\lambda \) is Lebesgue conservative. We also obtain results on the existence of conformal measures and equilibrium states, as well as the hyperbolic dimension and the dimension of the basin of \(\omega (c)\).

Keywords

Transience Thermodynamic formalism Interval maps Markov chains Equilibrium states Non-uniform hyperbolicity 

Mathematics Subject Classification

37E05 37D35 60J10 37D25 37A10 

References

  1. 1.
    Avila, A., Lyubich, M.: Hausdorff dimension and conformal measures of Feigenbaum Julia sets. J. Amer. Math. Soc. 21, 305–363 (2008)MATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Bandtlow, O., Fiala, J., Kleban, P., Prellberg, T.: Asymptotics of the Farey fraction spin chain free energy at the critical point. Journ. Stat. Phys. 138, 447–464 (2010)MATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Baraviera, A., Leplaideur, R., Lopes, A.: The potential point of view for renormalization. Stoch. Dyn. 12, 243–260 (2012)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Barreira, L., Iommi, G.: Multifractal analysis and phase transitions for hyperbolic and parabolic horseshoes. Israel J. Math. 181, 347–379 (2011)MATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Benedicks, M., Misiurewicz, M.: Absolutely continuous invariant measures for maps with flat tops. Inst. Hautes Études Sci. Publ. Math. 69, 203–213 (1989)MATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Billingsley, P.: Probability and measure, Third edition, Wiley (1995)Google Scholar
  7. 7.
    Bowen, R.: Equilibrium States and the Ergodic Theory of Anosov Diffeomorphisms, Springer Lect. Notes in Math. 470, (1975)Google Scholar
  8. 8.
    Bruin, H.: Invariant measures of interval maps, Ph.D. thesis, Delft. (1994)Google Scholar
  9. 9.
    Bruin, H.: Topological conditions for the existence of absorbing Cantor sets. Trans. Amer. Math. Soc. 350, 229–2263 (1998)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Bruin, H., Hawkins, J.: Exactness and maximal automorphic factors of unimodal interval maps. Ergodic Theory Dynam. Systems 21, 1009–1034 (2001)MATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Bruin, H., Keller, G.: Equilibrium states for \(S\)-unimodal maps. Ergodic Theory Dynam. Systems 18, 765–789 (1998)MATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    Bruin, H., Keller, G., Nowicki, T., van Strien, S.: Wild Cantor attractors exist. Ann. of Math. 143, 97–130 (1996)MATHMathSciNetCrossRefGoogle Scholar
  13. 13.
    Bruin, H., Luzzatto, S., van Strien, S.: Decay of correlations in one-dimensional dynamics. Ann. Sci. Ec. Norm. Sup. 36, 621–646 (2003)MATHGoogle Scholar
  14. 14.
    Bruin, H., Todd, M.: Equilibrium states for interval maps: the potential \(-t\log |Df|\). Ann. Sci. Éc. Norm. Sup. 42, 559–600 (2009)MATHMathSciNetGoogle Scholar
  15. 15.
    Bruin, H., Todd, M.: Equilibrium states for interval maps: potentials with \(\sup \phi - \inf \phi < h_{top}(f)\). Commun. Math. Phys. 283, 579–611 (2008)MATHMathSciNetCrossRefGoogle Scholar
  16. 16.
    Bruin, H., Todd, M.: Transience and thermodynamic formalism for infinitely branched interval maps. J. London Math. Soc. 86, 171–194 (2012)MATHMathSciNetCrossRefGoogle Scholar
  17. 17.
    Coronel, D., Rivera-Letelier, J.: Low-temperature phase transitions in the quadratic family. Adv. Math. 248, 453–494 (2013)MATHMathSciNetCrossRefGoogle Scholar
  18. 18.
    Dajani, K., Kraaikamp, C.: Ergodic Theory of Numbers, Carus Math. Monogr., 29, Mathematical Association of America, (2002)Google Scholar
  19. 19.
    Dobbs, N.: Renormalisation-induced phase transitions for unimodal maps. Commun. Math. Phys. 286, 377–387 (2009)MATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Gaspard, P., Wang, X.J.: Sporadicity: between periodic and chaotic dynamical behaviours. Proc. Nat. Acad. Sci. USA 85, 4591–4595 (1988)MATHMathSciNetCrossRefGoogle Scholar
  21. 21.
    Gurevič, B.M.: Topological entropy for denumerable Markov chains. Dokl. Akad. Nauk SSSR 10, 911–915 (1969)Google Scholar
  22. 22.
    Gurevič, B.M.: Shift entropy and Markov measures in the path space of a denumerable graph. Dokl. Akad. Nauk SSSR 11, 744–747 (1970)Google Scholar
  23. 23.
    Hofbauer, F.: On intrinsic ergodicity of piecewise monotonic transformations with positive entropy. Israel J. Math. 34, 213–237 (1979)MATHMathSciNetCrossRefGoogle Scholar
  24. 24.
    Hofbauer, F.: The topological entropy of the transformation \(x\mapsto ax(1- x)\). Monatsh. Math. 90, 117–141 (1980)MATHMathSciNetCrossRefGoogle Scholar
  25. 25.
    Hofbauer, F., Keller, G.: Some remarks about recent results about S-unimodal maps. Ann. Inst. Henri Poincaré, Physique Théorique 53, 413–425 (1990)Google Scholar
  26. 26.
    Keller, G., Nowicki, T.: Fibonacci maps re(a\(\ell \))visited. Ergodic Theory Dynam. Syst. 15, 99–120 (1995)MATHMathSciNetCrossRefGoogle Scholar
  27. 27.
    Iommi, G., Todd, M.: Natural equilibrium states for multimodal maps. Commun. Math. Phys. 300, 65–94 (2010)MATHMathSciNetCrossRefGoogle Scholar
  28. 28.
    Iommi, G., Todd, M.: Transience in dynamical systems. Ergodic Theory Dynam. Syst. 33, 1450–1476 (2013)MATHMathSciNetCrossRefGoogle Scholar
  29. 29.
    Ledrappier, F.: Some properties of absolutely continuous invariant measures on an interval. Ergodic Theory Dynam. Syst. 1, 77–93 (1981)MATHMathSciNetCrossRefGoogle Scholar
  30. 30.
    Levin, G., Świa̧tek, G.: Dynamics and universality of unimodal mappings with infinite criticality. Commun. Math. Phys. 258, 103–133 (2005)Google Scholar
  31. 31.
    Lopes, A.O.: The zeta function, nondifferentiability of pressure, and the critical exponent of transition. Adv. Math. 101, 133–165 (1993)MATHMathSciNetCrossRefGoogle Scholar
  32. 32.
    Lüroth, J.: Ueber eine eindeutige Entwickelung von Zahlen in eine unendliche Reihe. Math. Ann. 21, 411–423 (1883)MATHMathSciNetCrossRefGoogle Scholar
  33. 33.
    Lyubich, M., Milnor, J.: The unimodal Fibonacci map. J. Am. Math. Soc. 6, 425–457 (1993)MATHMathSciNetCrossRefGoogle Scholar
  34. 34.
    Martens, M.: The existence of \(\sigma \)-finite measures, applications to real one-dimensional dynamics. Stony Brook Preprint 1 (1992)Google Scholar
  35. 35.
    Makarov, N., Smirnov, S.: On thermodynamics of rational maps, II. Non-recurrent maps. J. London Math. Soc. 67, 417–432 (2003)MATHMathSciNetCrossRefGoogle Scholar
  36. 36.
    Moreira, C.G., Smania, D.: Metric stability for random walks (with applications in renormalization theory). Preprint 2005 (updated 2009)Google Scholar
  37. 37.
    Mauldin, R., Urbański, M.: Dimensions and measures in infinite iterated function systems. Proc. London Math. Soc. 73, 105–154 (1996)MATHMathSciNetCrossRefGoogle Scholar
  38. 38.
    Nowicki, T., van Strien, S.: Invariant measures exist under a summability condition for unimodal maps. Invent. Math. 105, 123–136 (1991)MATHMathSciNetCrossRefGoogle Scholar
  39. 39.
    Pesin, Y., Senti, S.: Equilibrium measures for maps with inducing schemes. J. Mod. Dyn. 2, 1–31 (2008)MathSciNetGoogle Scholar
  40. 40.
    Prellberg, T., Fiala, J., Kleban, P.: Cluster approximations for the Farey fraction spin chain. J. Stat. Phys. 123, 455–471 (2006)MATHMathSciNetCrossRefGoogle Scholar
  41. 41.
    Rivera-Letelier, J., Shen, W.: Personal communications and statistical properties of one-dimensional maps under weak hyperbolicity assumptions. Preprint 2011 and revised version (2014). arXiv:1004.0230
  42. 42.
    Sarig, O.: Thermodynamic formalism for null recurrent potentials. Israel J. Math. 121, 285–311 (2001)MATHMathSciNetCrossRefGoogle Scholar
  43. 43.
    Sarig, O.: Thermodynamic formalism for countable Markov shifts. Ergodic Theory Dynam. Syst. 19, 1565–1593 (1999)MATHMathSciNetCrossRefGoogle Scholar
  44. 44.
    Sarig, O.: Lecture Notes on Thermodynamic Formalism for Topological Markov Shifts (2009). http://www.wisdom.weizmann.ac.il/sarigo/TDFnotes
  45. 45.
    Stratmann, B., Vogt, R.: Fractal dimension of dissipative sets. Nonlinearity 10, 565–577 (1997)MATHMathSciNetCrossRefGoogle Scholar
  46. 46.
    Zweimüller, R.: S-unimodal Misiurewicz maps with flat critical points. Fund. Math. 181, 1–25 (2004)MATHMathSciNetCrossRefGoogle Scholar
  47. 47.
    Zweimüller, R.: Invariant measures for general(ized) induced transformations. Proc. Am. Math. Soc. 133, 2283–2295 (2005)MATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Wien 2015

Authors and Affiliations

  1. 1.Faculty of MathematicsUniversity of ViennaViennaAustria
  2. 2.Mathematical InstituteUniversity of St AndrewsSt AndrewsScotland

Personalised recommendations